[Skip to Navigation]
Other
October 1939

CEREBRAL CHANGES IN FATAL CASES FOLLOWING TREATMENT WITH BARBITAL, SOLUBLE BARBITAL U. S. P., INSULIN AND METRAZOL

Author Affiliations

Professor of Neurology, University of Illinois College of Medicine; Attending Neurologist, Cook County Hospital

From the Department of Neurology and Neurological Surgery, University of Illinois College of Medicine.

Arch NeurPsych. 1939;42(4):679-689. doi:10.1001/archneurpsyc.1939.02270220095005
Abstract

Attempts to treat some mental disorders (schizophrenia; manicdepressive conditions) with methods inducing prolonged sleep, insulin shock and convulsions bring up the question whether such methods cause morphologic cerebral changes which can be held responsible for the remarkable clinical effects. The results of action on the brain of barbiturates, insulinism and metrazol have been studied in a few patients with pathologic conditions, but those of hyperinsulinism and metrazol have been studied more extensively on animals.1

The present report pertains to a study of changes in the central nervous system of 5 patients who died of poisoning with barbital (2 cases), poisoning with soluble barbital U. S. P. (1 case) and shock induced with insulin or metrazol (1 case each). Pyroxylin and frozen sections were used.

REPORT OF CASES 

Case 1.—Barbital poisoning.  A World War veteran was found, on Aug. 31, 1929, in a semicomatous condition, with three empty bottles

×